Combinatorial invariants for nets of conics in \(\mathrm{PG}(2,q)\). (English) Zbl 1496.05017

Summary: The problem of classifying linear systems of conics in projective planes dates back at least to C. Jordan, who classified pencils (one-dimensional systems) of conics over \({\mathbb{C}}\) and \(\mathbb{R}\) in [Journ. de Math. (6) 2, 403–438 (1906; JFM 37.0136.01); ibid. (6) 3, 5–51 (1907; JFM 38.0151.01)]. The analogous problem for finite fields \(\mathbb{F}_q\) with \(q\) odd was solved by L. E. Dickson [Quart. J. 39, 316–333 (1907; JFM 39.0148.01)]. A. H. Wilson [Am. J. Math. 36, 187–210 (1914; JFM 45.0228.01)] attempted to classify nets (two-dimensional systems) of conics over finite fields of odd characteristic, but his classification was incomplete and contained some inaccuracies. In a recent article, we completed Wilson’s classification (for \(q\) odd) of nets of rank one, namely those containing a repeated line. The aim of the present paper is to introduce and calculate certain combinatorial invariants of these nets, which we expect will be of use in various applications. Our approach is geometric in the sense that we view a net of rank one as a plane in \(\mathrm{PG}(5,q), q\) odd, that meets the quadric Veronesean in at least one point; two such nets are then equivalent if and only if the corresponding planes belong to the same orbit under the induced action of \(\mathrm{PGL}(3,q)\) viewed as a subgroup of \(\mathrm{PGL}(6,q)\). Since \(q\) is odd, the orbits of lines in \(\mathrm{PG}(5,q)\) under this action correspond to the aforementioned pencils of conics in \(\mathrm{PG}(2,q)\). The main contribution of this paper is to determine the line-orbit distribution of a plane \(\pi\) corresponding to a net of rank one, namely, the number of lines in \(\pi\) belonging to each line orbit. It turns out that this list of invariants completely determines the orbit of \(\pi\), and we will use this fact in forthcoming work to develop an efficient algorithm for calculating the orbit of a given net of rank one. As a more immediate application, we also determine the stabilisers of nets of rank one in \(\mathrm{PGL}(3,q)\), and hence the orbit sizes.


05B25 Combinatorial aspects of finite geometries
15A69 Multilinear algebra, tensor calculus
51E20 Combinatorial structures in finite projective spaces
Full Text: DOI arXiv


[1] Alnajjarine N., Lavrauw M.: Determining the rank of tensors in \(\mathbb{F}_q^2 \otimes \mathbb{F}_q^3 \otimes \mathbb{F}_q^3\). In: Slamanig D., Tsigaridas E., Zafeirakopoulos Z. (eds.) MACIS 2019: Mathematical Aspects of Computer and Information Sciences. Lecture Notes in Computer Science, vol. 11989. Springer, Cham (2020). · Zbl 07441076
[2] Campbell, AD, Pencils of conics in the Galois fields of order \(2^n\), Am. J. Math., 49, 401-406 (1927) · doi:10.2307/2370672
[3] Casas-Alvero, E., Analytic Projective Geometry (2014), Zürich: European Mathematical Society, Zürich · Zbl 1292.51002 · doi:10.4171/138
[4] Dickson, LE, Criteria for the irreducibility of functions in a finite field, Bull. Am. Math. Soc., 13, 1-8 (1906) · doi:10.1090/S0002-9904-1906-01403-3
[5] Dickson, LE, On families of quadratic forms in a general field, Q. J. Pure Appl. Math., 45, 316-333 (1908)
[6] Jordan, C., Réduction d’un réseau de formes quadratiques ou bilinéaires: première partie, Journal de mathématiques pures et appliquées, 2, 403-438 (1906)
[7] Jordan C.: Réduction d’un réseau de formes quadratiques ou bilinéaires: deuxième partie. Journal de mathématiques pures et appliquées, 3, 5-51 (1907).
[8] Lavrauw, M.; Popiel, T., The symmetric representation of lines in \(\text{PG}(\mathbb{F}_q^3 \otimes \mathbb{F}_q^3)\), Discret. Math., 343, 111775 (2020) · Zbl 1433.05063 · doi:10.1016/j.disc.2019.111775
[9] Lavrauw, M.; Popiel, T.; Sheekey, J., Nets of conics of rank one in \(\text{ PG }(2, q), q\) odd, J. Geom., 111, 36 (2020) · Zbl 1452.51002 · doi:10.1007/s00022-020-00548-1
[10] Lavrauw, M.; Sheekey, J., Canonical forms of \(2 \times 3 \times 3\) tensors over the real field, algebraically closed fields, and finite fields, Linear Algebra Appl., 476, 133-147 (2015) · Zbl 1314.05029 · doi:10.1016/j.laa.2015.03.005
[11] Wall, CTC, Nets of conics, Math. Proc. Camb. Philos. Soc., 81, 351-364 (1977) · Zbl 0351.14032 · doi:10.1017/S0305004100053421
[12] Wilson, AH, The canonical Types of Nets of Modular Conics, Am. J. Math., 36, 187-210 (1914) · doi:10.2307/2370239
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.